Prednisone Withdrawal

Prednisone is a steroid that is used to treat many diseases and conditions. I was precribed Dexamethazone, another steroid, when they found the giant brain aneurysm in December of 2015. The Dexamethazone was prescribed to reduce brain swelling. I began to have a negative reaction, called Cushing’s syndrome, to the Dexamethazone in Febreuary of 2016. It was important, at that time, for me to stop taking the Dexamethazone to prevent the deterioration of my muscles and bones which can be caused by Cushing’s syndrome. My doctors admitted me to Mercy hospital. They switched the steroid I was taking to Prednisone which my doctors believed I could get off easier. I have been weening off of Prednisone since my hospital stay in March 2016.

Wait, that’s 12 months ago? Yes, I started to ween off of Prednisone 12 months ago. Weening off Prednisone has been a struggle. Over the summer of 2016 I actually had to stop the weening process because of horrible headaches. It was thought that the lack of Prednisone in my body was causing swelling of my brain, thus the headaches. My Prednisone tapper started again some time after my second Pipeline procedure. By the end of the March 2017, if all goes well, I will be off Prednisone. Yippy, yippy, yay!

During the taper process I have struggled with several symptoms including exhaustion, body aches and headaches. What I wasn’t aware of is that it could be so much worse. In the last three weeks I halve started to suffer from dizziness along with these symptoms.

Last night was the worst period of the taper for me by far. I struggled with dizziness, headaches, body aches and exhaustion all day. The thought of dealing with these withdrawal symptoms for an unknown period of time was all consuming! I was dealing with sever mood swings as well. I placed a phone call to my endocrinologist, while I was in tears, to try to get a better idea of how long I will suffer from the withdrawal symptoms. I was inconsolable at times! 

From what I’ve read the withdrawal can be difficult for people who have been on Prednisone for a week and the length of time spent in withdrawal is proportionate to the length of time you spend on Prednisone. It looks like I’m going to be suffering from withdrawal symptoms for a while. The thought is not making me happy! Hope I can keep my spirits up while I deal with this long journey. 

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s